Thunderstorm Wind, Berks
- When
- July 1, 1:30 PM EST
- Where
- Berks County, 1.73 mi WSW of Amityville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 40.290, -75.760
Several trees reported down due to thunderstorm winds.
A stationary frontal boundary was located across the region. This frontal boundary led to the formation of showers and thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A stationary frontal boundary was located across the region. This frontal boundary led to the formation of showers and thunderstorms. Some of the thunderstorms produced heavy rainfall which resulted in flooding. Severe weather was also reported with several of the storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 1, 1:02 PM EST, 28 minutes earlier.
Area Forecast Discussion National Weather Service Mount Holly NJ 202 PM EDT FRI JUL 1 2016 .SYNOPSIS... A cold front will approach from the west today, cross the region tonight and move offshore overnight. High pressure will then build in from the west and persist through Monday. A warm front will begin to move into the area late Monday or Tuesday. Low pressure forms along the frontal boundary and moves east, passing just south of the area late Tuesday. High pressure then returns for Wednesday and Thursday. && .NEAR TERM /THROUGH TONIGHT/... 200 PM: Severe thunderstorm watch is in effect for the entire CWA until 10 pm. 1230 PM ESTF plan: minor adjustments in the forecast...mainly raising dewpoints. Forecast looks essentially on track. Storm complex now off of Fenwick Island had two reports of 60+kt winds near Crisfield VA earlier this morning. this afternoon...becoming partly sunny, very warm and humid. southwest wind gust 15-20 mph. convection develops in 1000-1400JMLC with TT 50+ and KI to 35+, 0-6KM bulk shear 35KT. While scattered groups of showers and thunderstorms can occur at anytime this afternoon, we think the most organized activity-short bowing line segments, with torrential rainfall driven damaging wind (wet microburst) will occur mainly I-95 west and mainly late in the day-evening. The fact that KACY had a 29 kt 19 min shower that produced .32 is an indicator of the vast potential for late this afternoon and evening. Plan on some gully washing, brief travel delays with isolated gusts near 50kt, lightning strikes and possibly large hail. NO SPS for timing since I didn't want to lose focus on any strong activity that may precede the 4Pm to 10 PM line segments. PWAT probably near 1.7" this afternoon. Potential exists for isolated 90F PHL southwestward to near KESN. Tonight after 8 PM...after line segments multi cellular storm groups die out and advance off the coast, models have been consistent on clearing conditions quickly behind the cold front which should be offshore by 09z. Depending how quickly the clouds clear and if the winds decouple, patchy dense fog may form. More details at 3 PM. && .SHORT TERM /SATURDAY/... Sunny start with some afternoon cirrus. A beautiful day with a northwest wind of 15-20 mph. PWAT down to .65 inches. && .LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/... Saturday night and Sunday...Expect generally dry days through the weekend as high pressure starts pushes in from the west. The cold front drops to the south of the area and stalls. This boundary will act as a conveyor belt for showers and thunderstorms. Current guidance keeps the boundary to our south and as a result we expect our region to remain dry for the weekend. Should the boundary push a little to the north, we could see some isolated activity across our southernmost areas. Monday, July 4th...The high pressure starts to shift to the east of the area on Monday. As a result we switch from a westerly wind to more of southerly wind again and we will once again see moisture increase across the region. While the majority of the area should remain dry, there is a slight chance for some showers and thunderstorms to develop, mainly across southern NJ, DE and the eastern shore of Maryland as the stalled boundary to our south starts to lift northward as a warm front. Tuesday...Low pressure forms along the stalled boundary as it starts to lift northward as a warm front on Tuesday. The low will remain just to the south of the area is it makes its way towards the coast, passing off the coast late Tuesday. Showers and thunderstorms will remain possible through Tuesday, ending Tuesday night. Wednesday and Thursday...High pressure builds down from the north for the midweek period. Mainly dry weather is expected at this time. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG, KMIV, KACY and surrounding areas. Today...Cigs 1500-3000 FT at 16z continue lifting to sct-bkn clouds aoa 4000 ft by 18z. south to southwest wind with gusts 15-20 kt by 19z. Thunderstorms with brief ifr conditions and westerly wind gusts of 35 to 45 kt will develop this afternoon and pass by many of the taf sites between 21z/1 and 03z/2. Tonight...VFR with sct strong thunderstorms ending/moving off the coast by 06z/2. Patchy IFR stratus/fog can develop toward 09z/2. Saturday...VFR. cirrus in the afternoon. northwest wind gust 15-20 kt. Outlook... Sunday...Mainly VFR conditions expected. North to northwest winds becoming west to southwest. Monday...Mainly VFR conditions expected. Showers and thunderstorms possible, mainly south and west of KPHL. Tuesday...VFR/MVFR conditions expected with scattered showers and thunderstorms. IFR conditions possible. && .MARINE... Winds and seas should generally remain below SCA criteria this afternoon through Saturday. There may be a period of southerly gusts near 23 kt along the Monmouth/northern Ocean county coasts this afternoon. An ese swell of 2.5 ft may be surpassed by a southerly swell of 3 feet tonight, then tomorrow we drop back to the seasonally persistent and normal se swell of 2.5 feet. Our 1015 am beach patrol conference call revealed some patchy dense fog on the beaches in NJ with an LBI update of fog at 1150am. Thunderstorms late today or this evening will probably be associated with 30-45 kt westerly wind gusts. Outlook... Saturday night through Tuesday...Winds and seas are expected to remain below SCA criteria. Gusty winds possible Friday and again Monday/Tuesday in the vicinity of any thunderstorms. For what its worth...GFS guidance is stating max seas this period at or below 3 feet. That is pretty nice for fishermen especially. RIP CURRENTS...Projecting a solid LOW for Saturday with a 3 ft 7sec se swell but an offshore wind. Sunday-Monday-Tuesday projecting a LOW ENHANCED or possibly LOW end of a MODERATE risk where the new moon tends to accentuate tidal fluctuations and thereby increases current strength. The Sunday-Tuesday confidence projection is average. In other words, caution is advised when using a projection this far in advance, since a 1 foot difference in wave height expectation and/or a significant change in onshore wind can easily change the potential for dangerous rip current formation. The Atlantic Basin continues quiet for at least the next 5 days so that bodes well for continuing the low risk, or at worst, moderate risk for the formation of dangerous rip currents. Most fatalities from rip currents occur at unguarded beaches. The vast majority of fatalities are on low-moderate risk days which means there is a lack of awareness of the dangers of swimming at unguarded areas, or near jetties and piers. Additionally, bypassing the safety net of lifeguard patrols has netted a pronounced increase in fatalities with our NWS Storm Data statistics showing the preponderance of rip current related drownings from near the dinner hour to sunset. && .CLIMATE... Allentown's 1.87 inches for the month of June made this the 10th driest June in the Allentown period of record dating back to 1922. The driest june on record was .34 inches in June 1949. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...None. NJ...None. DE...None. MD...None. MARINE...None. && Synopsis...Meola Near Term...Drag/Johnson Short Term...Drag/Johnson Long Term...Meola/O'Hara Aviation...Drag/Johnson/Meola Marine...Drag/Johnson/Meola/O'Hara Climate...
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 200 PM EDT FRI JUL 1 2016 DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027- PAZ054-055-060>062-070-071-101>106-021800- NEW CASTLE-KENT-INLAND SUSSEX-CECIL-KENT MD-QUEEN ANNES-TALBOT- CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX- WESTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN- NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY- SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON- DELAWARE-PHILADELPHIA-WESTERN CHESTER-EASTERN CHESTER- WESTERN MONTGOMERY-EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS- 200 PM EDT FRI JUL 1 2016 ...SEVERE THUNDERSTORM WATCH 314 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. DEZ004-NJZ014-024>026-021800- DELAWARE BEACHES-EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY- COASTAL ATLANTIC-COASTAL OCEAN- 200 PM EDT FRI JUL 1 2016 ...SEVERE THUNDERSTORM WATCH 314 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE...CENTRAL NEW JERSEY AND SOUTHERN NEW JERSEY. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ430-431-450>455-021800- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- 200 PM EDT FRI JUL 1 2016 ...SEVERE THUNDERSTORM WATCH 314 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND DELAWARE BAY WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 203 PM EDT FRI JUL 1 2016 NJZ012-013-015-019-PAZ106-011830- WESTERN MONMOUTH-MERCER-MIDDLESEX-NORTHWESTERN BURLINGTON-LOWER BUCKS- 203 PM EDT FRI JUL 1 2016 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MERCER...WEST CENTRAL MONMOUTH...SOUTHERN MIDDLESEX...NORTH CENTRAL BURLINGTON AND SOUTHEASTERN BUCKS COUNTIES... AT 203 PM EDT...A STRONG THUNDERSTORM WAS OVER TULLYTOWN...OR NEAR TRENTON...MOVING NORTHEAST AT 30 MPH. WIND GUSTS UP TO 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... TRENTON...OLD BRIDGE...EAST BRUNSWICK...MANALAPAN...EWING... FLORENCE...BURLINGTON...BRISTOL...JAMESBURG...HIGHTSTOWN... BORDENTOWN...CRANBURY...YARDLEY...TULLYTOWN...ALLENTOWN... LANGHORNE...ROOSEVELT...LEVITTOWN...WHITE HORSE AND ROBERTSVILLE. LAT...LON 4009 7484 4019 7493 4047 7438 4026 7421 TIME...MOT...LOC 1803Z 240DEG 27KT 4017 7480 AMC
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
224 PM EDT FRI JUL 1 2016
PAZ061-062-011930-
NORTHAMPTON-LEHIGH-
224 PM EDT FRI JUL 1 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN NORTHAMPTON...
NORTHERN LEHIGH...SOUTHERN MONROE...AND SOUTHERN CARBON COUNTIES...
AT 223 PM EDT...A STRONG THUNDERSTORM WAS OVER NEW TRIPOLI...OR 10
MILES SOUTHWEST OF LEHIGHTON...MOVING EAST AT 30 MPH.
WIND GUSTS UP TO 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
ALLENTOWN...EASTON...BETHLEHEM...NORTHAMPTON...NAZARETH...
SLATINGTON...BATH...WALNUTPORT...STEUBEN...NEW TRIPOLI...
BEERSVILLE...DANIELSVILLE...CLAUSSVILLE...BERLINSVILLE...
SCHNECKSVILLE...JORDAN VALLEY...EMERALD...NEFFS...
WANAMAKERS AND OLD ORCHARD.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 4070 7583 4078 7567 4078 7562 4081 7554
4083 7538 4086 7532 4064 7525 4059 7576
4068 7589
TIME...MOT...LOC 1823Z 254DEG 25KT 4069 7580
AMCThe Philadelphia radar (KDIX), 121 km away, was scanning. The volume nearest the first event began at 18:29 UTC.
2 thunderstorm wind. Local standard time, as filed.
Several trees reported down due to thunderstorm winds.
Several trees down due to thunderstorm winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2016Every state in 2016This day in weather historyWarnings in Pennsylvania, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 635747, 635748.